Thrombotic microangiopathy following pancreas after kidney transplants.
ABSTRACT Advances in immunosuppressive therapy and refinement in surgical techniques have allowed pancreas after kidney (PAK) transplantation to become a viable therapeutic option for patients with brittle type I diabetic recipients of a living donor or previous deceased kidney alone transplant. Although maintenance immunosuppressive therapy is not significantly changed after the addition of a pancreas, a temporary booster in immunosuppressive therapy and an increase in the dose of calcineurin inhibitor (CNI) are required after PAK transplantation. The latter has been implicated in the observed variable decline in kidney allograft function. We herein report two cases of kidney allograft dysfunction following PAK transplant due to biopsy-proven transplant, thrombotic microangiopathy (TMA). Whether PAK transplantation pre-disposes a subset of patients to the development of post-transplant TMA is not known. Diagnostic kidney biopsies should be considered in PAK transplant recipients with worsening kidney allograft function.
[Show abstract] [Hide abstract]
ABSTRACT: Calcineurin inhibitors (CNI) have been clearly associated with posttransplant thrombotic microangiopathy (PTTMA). We report a case of de novo PT-TMA involving predominantly small arteries and arterioles of a renal allograft in a patient receiving tacrolimus. Serial biopsies demonstrate the natural history of this lesion through the chronic nonspecific phase. The case is discussed in the context of a literature review of PT-TMA in general and CNI use in particular.Clinical nephrology 01/2012; 77(1):79-84. DOI:10.5414/CN107036 · 1.23 Impact Factor
The Journal of heart and lung transplantation: the official publication of the International Society for Heart Transplantation 08/2010; 29(8):914-56. DOI:10.1016/j.healun.2010.05.034 · 5.61 Impact Factor